Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Akathisa
Akathisia is a common extrapyramidal side effect associated with antipsychotic medication. It is characterized by feelings of inner restlessness with a compelling urge to keep moving, and those affected may present with frequent pacing, a continual shifting of weight or an inability to sit still. Symptoms of akathisia may also be misinterpreted as signs of agitation associated with psychosis or behavioural symptoms of dementia.
- Risk factors for akathisia include treatment with conventional antipsychotics, high potency antipsychotics, treatment at a high dose and concurrent use of other psychotropic substances, especially SSRIs. Akathisia may be more commonly experienced in patients treated with aripiprazole, risperidone or ziprasidone compared to those treated with olanzapine, and less frequently associated with quetiapine or clozapine.
- Treatment strategies include reducing the dose of antipsychotic, changing to an alternative antipsychotic associated with a lower incidence of akathisia or trying additional medication for symptom management. Anticholinergic agents may be useful for other extrapyramidal effects but their effectiveness for akathisia is less well defined and side effects such as urinary retention, constipation and memory impairment can be problematic.
- Benzodiazepines have been used for anxiolytic and muscle relaxant effects but issues such as sedation, falls risk and tolerance need to be taken into account. Beta-blockers, especially propranolol, have been found to be effective but can be poorly tolerated due to hypotension and bradycardia, and bronchospasm in susceptible people.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.